side effects rai

Help-feel like a first class whiner! I had 150 rai on Wed. I got home and progressively felt more and more nauseous. Finally at 4:30 the next day when I could stand it no more I called for anti nausea meds. I took one and felt better. The problem, now I have started diarrhea from hell. Not sure if I should try to stop with immodium or let the wretched stuff go. Off LID and still cannot eat. Anyone suffering from this side effect????

Report post

21 replies. Join the discussion

I was nauseous for over a week both times I had RAI and I really didn't eat much besides toast and soup...so I know how you feel. Sorry you're feeling bad. :(

Report post

So sorry you are feeling bad. It will pass (sorry, no pun intended). I would let the diarrhea go for another couple of days unless it gets very watery. Then you would want to call your doctor and see if Immodium is OK to use. I had to do a bowel prep the night before my scan, if you can believe it! They want the radiation out of you, including your bowel. I'm glad you got some anti-nausea meds and hope you feel better soon. Drink plenty of water to rehydrate yourself and to flush out the excess. Ginger ale might be helpful, too.

Report post

I had mine yesterday, same dose and same issues as you. Haven't called for meds yet, hoping I don't have to. This is when they can take their good cancer talk and shove it where the sun don't shine!

Report post

AMEN. My husband always looks at me quizzically and says"they call this the good cancer WHY????"

Report post

Thanks everyone,what would I have done without all of you??? Going to treat the tummy gingerly--pun intended :) Going back for second scan on Monday and if it's still a problem I'll address it then. Just failed to read anywhere that this was a side effect and thought, dear God..now what's wrong with me!

Report post

Ditto for me too. I had 149 RAI on Thursday and dealing with the same nausea issues. 7-Up was all I had on hand and that helped. Also, force fed myself peanut butter toast, bananas, applesauce and peppermint tea. Almost the BRAT diet following the flu (Bananas-rice-applesauce-toast). Doctor said at 48 hours following treatment I can eat whatever I want. Not sure I will be able to eat that garlic chicken pizza I've been craving. I am so glad this isolation is almost over. My WBS is in two weeks from RAI date. I asked why two weeks they say that it's basically too bright/distorted in there if they do it any sooner.
How is the nausea now for those that had RAI on Wednesday, better I hope!

Report post

Hi Choices~ My daughter came and made me rice and chicken broth about 3 hrs ago and I kept it in. Just ate a banana and so far so good. Feeling better this afternoon...THANK GOD! That BRAT diet was suggested by my 2 sisters this morning and seems to be doing the trick. It is discouraging to find myself off the diet and not eating the pizza I have lusted for for weeks

Report post

I'm so diving into a pizza tomorrow! On the upside, I've lost 8 lbs in 3 weeks!

Report post

As a Wednesday RAI patient (150 mci) I can empathize with you all. Just tell yourself "you did it" & now those ca /thy cells are going to die! Wishing you all good follow up scans & relief from the emotional/mental trauma you have been thru.

Report post

I had nausea with mine, took half a Phenergan and threw up nuclear waste :) My stomach was so sour. I was constipated though for 5 days (because very hyoo) and RAI staying in my colon, so maybe better things are at least moving. Maybe you were lucky and had Thyrogen? I had chills too and then 2 weeks after developed nose bleeds and had to get Bactorban for that. My nuc med doctor said "you must have had the flu" so he did not even acknowledge it was from the RAI. AUGH! He told me none of his patients had side effects. He does not see you afterwards so not sure how he though he knew that. Obviously not a favorite doc of mine. Sure hope you get feeling better quickly!

Report post

and prayers to you for your scan as well!

Report post

Wow, my Doc said no side effects too...or at least minimal. Nausea will not be so bad that you cannot eat or drink. REALLY???? I think that was why I posted originally, had he told me there was a chance of these side effects I'd have just bucked up and rode them out. Instead I have to post whoa is me looking for answers. UGH I was horrified by 2 days of diarrhea until I read the post about throwing up nuclear waste. Yup, that took the cake :). Best to you!!!

Report post

Keep up with taking in fluids.

Report post

It's really important to get plenty of fluids. If water makes you sick,try warm tea, ginger ale even gatorade. The faster you flush that poison out of your system the better. When I took the RAI pill, the nuclear med guy said no side effects too. What do they think, we all get instant flu right after we take RAI. What a coincidence!!! Hope you all feel better soon. At least you've accomplished one more step in killing any sneaky cancer cells.

Report post

Happy to report....I FEEL BETTER!!!! Hope the rest of you who were on the same schedule with me are feeling better too.

Report post

sorry to here get wll soon pizza man is waiting.

Report post

I had RAI 150 mCi on 7/10/13. I was a little nauseas on the 2 hour ride home by myself. I got home and it wasn't nausea it was nuclear upchucking for about 6 hours. I felt like the girl from the movie Pitch Perfect! Five days in my room with zero human contact and stayed on LID until the 15th when I went back for the WBS. I had to dive into a box of my favorite Cheese crackers as soon as I got in the car! Everything was going pretty good until the next morning, when the diarrhea started. I wanted to die! For 48 hours, I practically lived in the bathroom. I just kept telling myself "Stop being a wimp! You gave birth to a 10# baby with no drugs, passed the CPA exam and are raising a teenage boy. This is short term!" Today I feel like ME again! But I have something going on that I'm not sure is even related to the RAI. I noticed the day after the RAI that I had a sore inside my nose. It wasn't a big deal at the time. But now 17 days later, the sore in my nose is extremely painful and today I've had two nose bleeds. They weren't really bad, but this is NOT characteristic of ME. I couldn't tell you the last time I had a nose bleed and now two in one day. I don't have allergies and I haven't changed anything in my house that might cause me to develop an allergy. Has anyone else ever had this happen?

Oh, and I can't taste anything! So with every bite of whatever I'm eating, I tell myself "It tastes like something Granny would cook." I can live with this side effect. Live being the important word in that sentence. My WBS results were good and uptake was normal. Thank God!

Report post

Nose and mouth problems can be after affects of RAI. Some get it worse than others. If it gets really bad you can get medicine. Watch for dry mouth,swelling of the saliva glands and if that starts use moist heat on swelling and massage your face from ear toward nose. Keep those glands open.Drink lots of fluids too. Very important to keep the saliva flowing. Sucking on sugarless tangy candy can help and I found chewing sugarless gum helped keep my mouth moist.

Report post

I have been using "ZyliMelts" for dry mouth. Especially good @ nite because they " stick" between your gum near molars & your cheek. They have a timed release benefit so help to keep salivary glands working. They are not sickenly sweet & have a mild spearmint flavor. They are also sugarless so do not cause additional problems like so many tart candies ( unless you use the sugarless ones). I found that the constant sucking on candy caused a sore mouth itself. I found ZyliMelts at Bartell's Drug Store. They were a bit hard to track down but well worth it. For dry nose issues, about once a day & @ nite I apply Neosporin in each nostril using a Q Tip. So far I've had no sores or nosebleeds. Guess maybe the Neosporin helps those tissues from drying out too much. Now if I could just figure out a way to get taste buds working! My favorite dark chocolate tastes like wax, cheese like rubber & most everything else like cardboard. Hoping this will be a short lived side effect. Most fruit still tastes wonderful - especially watermelon! Anyone have suggestions about this nuisance issue? Here's hoping you all are on an improving trend & can put this chapter behind you very soon.

Report post

Cabro, what's with these Atlanta hospitals, anyway? i had to do the bowel prep before my scan, also. i spent the nite before on the toilet. still hypo, and exhausted from no sleep. It added insult to injury!
Hope all those of you experiencing all these side effects feel better soon. The taste buds will recover-just not as quickly as you would like, probably. I tasted like salt for a couple of weeks.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support ThyCa

Help ThyCa: Thyroid Cancer Survivors' Association reach its goals and support people like yourself by making a donation today.

Donate to  ThyCa: Thyroid Cancer Survivors' Association

Discussion topics

Help and information from ThyCa

Community leaders